Alert archive / Wyoming / Winter Storm Watches in 2021
Winter Storm Watch 1, NWS Cheyenne, WY
NWS Cheyenne, WY issued this winter storm watch at Jan 21, 2021, 1:02 PM MST for Albany County, Carbon County, Wyoming. It took effect at Jan 22, 2021, 5:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 21, 2021, 1:02 PM MST (20:02 UTC)
- In effect from
- Jan 22, 2021, 5:00 PM MST
- Expired
- Jan 22, 2021, 3:22 AM MST
- In force
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2394 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
850 WWUS45 KCYS 212002 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 102 PM MST Thu Jan 21 2021 ...WINTER STORM WATCH FOR SNOWY AND SIERRA MADRE RANGES FRIDAY NIGHT THROUGH SATURDAY NIGHT... WYZ112-114-221200- /O.NEW.KCYS.WS.A.0001.210123T0000Z-210124T1200Z/ Sierra Madre Range-Snowy Range- Including the cities of Centennial and Albany 102 PM MST Thu Jan 21 2021 ...WINTER STORM WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE SATURDAY NIGHT... * WHAT...Heavy snow possible. Total snow accumulations of 12 to 20 inches possible above 8500 feet. * WHERE...Snowy and Sierra Madre Ranges in south central Wyoming to include Centennial and Albany. * WHEN...From Friday afternoon through late Saturday night. * IMPACTS...Travel could be very difficult to impossible. Hikers...snow mobilers and outdoor recreationists stand a chance of becoming disoriented or lost in very low visibility this weekend. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
2 follow-up statements
853 WWUS45 KCYS 220529 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 1029 PM MST Thu Jan 21 2021 ...WINTER WEATHER ADVISORY TONIGHT FOR THE CENTRAL LARAMIE RANGE AND EASTERN PLATTE COUNTY... ...WINTER STORM WATCH FOR SNOWY AND SIERRA MADRE RANGES FRIDAY NIGHT THROUGH SATURDAY NIGHT... WYZ106-107-221500- /O.NEW.KCYS.WW.Y.0004.210122T0529Z-210122T1500Z/ Central Laramie Range and Southwest Platte County- East Platte County- Including the cities of Bordeaux, Wheatland, and Guernsey 1029 PM MST Thu Jan 21 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM MST FRIDAY... * WHAT...Snow. Total snow accumulations of 2 to 4 inches with local amounts up to 5 inches possible. * WHERE...Interstate 25 between Wheatland and Chugwater. The heaviest accumulations are expected near Bordeaux. * WHEN...Now until 8 AM MST Friday. * IMPACTS...Hazardous travel conditions due to icy, snow covered roads and very low visibilities to one quarter of a mile or less at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WYZ112-114-221500- /O.CON.KCYS.WS.A.0001.210123T0000Z-210124T1200Z/ Sierra Madre Range-Snowy Range- Including the cities of Centennial and Albany 1029 PM MST Thu Jan 21 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE SATURDAY NIGHT... * WHAT...Heavy snow possible. Total snow accumulations of 12 to 20 inches possible above 8500 feet. * WHERE...Snowy and Sierra Madre Ranges in south central Wyoming to include Centennial and Albany. * WHEN...From Friday afternoon through late Saturday night. * IMPACTS...Travel could be very difficult to impossible. Hikers...snow mobilers and outdoor recreationists stand a chance of becoming disoriented or lost in very low visibility this weekend. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ CLH
505 WWUS45 KCYS 221022 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 322 AM MST Fri Jan 22 2021 ...WINTER WEATHER ADVISORY THRU 8AM FOR THE CENTRAL LARAMIE RANGE AND EASTERN PLATTE INTO SOUTHERN GOSHEN COUNTY... ...WINTER STORM WARNING NOW IN EFFECT FOR SNOWY AND SIERRA MADRE RANGES TONIGHT THROUGH EARLY SUNDAY MORNING... WYZ112-114-222230- /O.UPG.KCYS.WS.A.0001.210123T0000Z-210124T1200Z/ /O.NEW.KCYS.WS.W.0002.210123T0000Z-210124T1200Z/ Sierra Madre Range-Snowy Range- Including the cities of Centennial and Albany 322 AM MST Fri Jan 22 2021 ...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM MST SUNDAY... * WHAT...Heavy snow expected. Total snow accumulations of 10 to 14 inches from 8000 to 9000ft with isolated totals upwards of 20 inches above 9000ft. Winds gusting as high as 30 mph. * WHERE...Sierra Madre and Snowy Mountain Ranges above 8000 feet. * WHEN...From 5 PM this afternoon to 5 AM MST Sunday. * IMPACTS...Travel could be very difficult to impossible. Recreational activities like hiking, snowmobiling, and ice fishing could become dangerous. Snowmobilers could become easily disoriented. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WYZ108-221500- /O.EXA.KCYS.WW.Y.0004.000000T0000Z-210122T1500Z/ Goshen County- Including the city of Torrington 322 AM MST Fri Jan 22 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM MST THIS MORNING... * WHAT...Snow. Additional snow accumulations of up to one to three inches. * WHERE...For southern Goshen County from Torrington south to Gun Barrel. * WHEN...Until 8 AM MST this morning. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WYZ106-107-221500- /O.CON.KCYS.WW.Y.0004.000000T0000Z-210122T1500Z/ Central Laramie Range and Southwest Platte County- East Platte County- Including the cities of Bordeaux, Wheatland, and Guernsey 322 AM MST Fri Jan 22 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING... * WHAT...Snow. Additional snow accumulations of up to one inch. * WHERE...Platte County and central Laramie Mountain Range * WHEN...Until 8 AM MST this morning. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Allen
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm watch went out at Jan 21, 10:39 AM MST, 2 hours 23 minutes earlier.
Area forecast discussion, Jan 21, 10:39 AM MST, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1039 AM MST Thu Jan 21 2021 .UPDATE... Issued at 924 AM MST Thu Jan 21 2021 Gradients easing this morning. Winds responding in WYZ 110 as a result with gusts to 40 mph at Arlington. Went ahead and cancelled the High Wind Warning early as gradients continue to ease. && .SHORT TERM...Today through Friday The concern here will shift from wind to snow. We still have some strong winds out there this evening but they have decreased somewhat from the peaks. We will let the warnings ride for now though. The attention then turns to the chance of snow as a shortwave drops into the area from the north and west. The models do look somewhat wetter than last night but the system still does not have a lot of moisture or forcing to work with. The models are also showing poor agreement on the placement of the heaviest snow. The best chance would be in the northern Nebraska panhandle at this point though. There could be an inch or two of snow but amounts at this time look to remain sub advisory. As a result, we will not issue any highlights for this. The steadiest snow at this point looks to fall from late tonight into the first part of Friday morning before shifting to the east. Another, more potent system looks to move in for later Friday afternoon but most snow should hold off until after sunset. More on this in the long term portion of the discussion. .LONG TERM...Friday night through Wednesday A trough will move into the western US from the Pacific later Friday, shifting the flow to the southwest and increasing moisture by the evening. Models are in fairly good agreement to start snow in the SE WY mountains Friday night and spread it over much of the area by Saturday morning. It appears possible that far SE WY and Kimball to Sidney may not see any precipitation at all. Otherwise, 4 to 8 inches are possible in the mountains with locally higher amounts, with 1 to 3 in the lower elevations, particularly from Rawlins to Douglas over to Lusk. Once the surface low over eastern CO deepens and moves eastward late Saturday, cold high pressure moves down from the north for a final shot of forcing, but also streaming in drier northerly flow. Late Sunday into Monday will remain cool but mainly dry. Another strong Pacific trough is expected to impact the area Monday night into Tuesday for another chance of snow across the area. However, the models continue to disagree like cats and dogs s to how this system will evolve. Still a lot of time to watch it though.This active pattern will keep breezy to windy conditions across SE WY, but conditions are not favorable at this time for && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1033 AM MST Thu Jan 21 2021 VFR conditions across SE WY and the NE Panhandle with some mid- to-high clouds. Skies are forecast to remain cloudy with ceilings beginning to lower this afternoon to evening as snow begins to move through the region. The NE Panhandle will begin to see snow around 3Z. As the band moves through the ceilings will lower to MVFR to IFR levels and visibilities. && .FIRE WEATHER... Expect another mainly dry day with only a few late day snow showers in the western zones. Some strong winds will linger this morning but gradually decrease through the day. A weather system will spread some light snow to the area late tonight and Friday morning, with the steadiest snow in the Nebraska zones. Relative humidity will remain above critical levels. Mixing and smoke dispersal will be && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...GCC SHORT TERM...CH LONG TERM...CH AVIATION...LK FIRE WEATHER...CH
Hazardous weather outlook, Jan 21, 1:23 AM MST, 11 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY Issued by National Weather Service Riverton WY 123 AM MST Thu Jan 21 2021 WYZ106-110-116-117-221200- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- 123 AM MST Thu Jan 21 2021 ...High Wind Warning in Effect until 11 AM Thursday... This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT High winds occurring, but diminishing by mid day. Please see the High Wind Warning for details. Some snow possible tonight, but accumulations should be light. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A better chance for accumulating snow will return late Friday into early Sunday. 4+ inches are possible in the Sierra Madre and Medicine Bow Mountains. .Spotter information statement... Spotters are encouraged to report wind gusts and any damage through Thursday morning. WYZ104-105-109-115-221200- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-Laramie Valley- 123 AM MST Thu Jan 21 2021 ...High Wind Warning in Effect until 5 AM Thursday... This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Winds diminishing today. Some snow possible tonight, but accumulation is expected to be light. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A better chance for accumulating snow will return late Friday into early Sunday. .Spotter information statement... Spotters are encouraged to report wind gusts and any damage through Thursday morning. NEZ002-003-019>021-054-055-095-096-WYZ101>103-111>114-221200- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- North Laramie Range-Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range- 123 AM MST Thu Jan 21 2021 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Some snow possible tonight, but accumulations are expected to be light. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A better chance for accumulating snow will Friday into early Sunday. .Spotter information statement... Spotter activation will not be needed. WYZ107-108-118-119-221200- East Platte County-Goshen County-Central Laramie County- East Laramie County- 123 AM MST Thu Jan 21 2021 ...High Wind Warning in Effect until 11 AM Thursday... This hazardous weather outlook is for portions of southeast Wyoming. .DAY ONE...TODAY AND TONIGHT High winds diminishing by midday. Some snow possible tonight; but accumulations are expected to be light. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A better chance for accumulating snow late Friday into early Sunday. .Spotter information statement... Spotters are encouraged to report wind gusts and any damage through Thursday morning.
Nearby
Winter Storm Watches in Wyoming, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.